I have a 39 year-old female with h/o TEN which occurred five days after receiving cefazolin. Should she avoid all cephalosporins or just first generation ones?


Unfortunately there are no data of which I am aware to provide a substantiated response. The immune mechanism for toxic epidermal necrolysis (TEN) or Stevens Johnson syndrome (SJS) is not understood but there may be a role of cell mediated cytotoxicity possibly involving FAS and FAS-ligand (Pichler). The Drug Allergy: An Updated Practice Parameter cautions against rechallenge with history of TEN and it is difficult to justify since there are alternative antibiotic options. The practice parameter does not specifically address the cross-reactivity question with TEN and the shared side chain tables may not be relevant to TEN and SJS. However, if there were sufficient risks with the use of other antibiotic options, a cautious challenge with an alternative cephalosporin with a different side chain structure (side chain tables in practice parameter does not list cefazolin so apparently does not share side chain with others) could be considered, after informing your patient of the risk. The role of patch testing to identify options would be a consideration (Wolkenstein) but there is no standardized technique.

In summary, I would avoid all cephalosporins with history of TEN while receiving cefazolin. However, a challenge with an alternative cephalosporin could be considered after a shared decision making discussion is documented. I would consider patch testing cefazolin and the alternative cephalosporin (Wolkenstein) to provide additional reassurance, but the predictive value of such testing is not established.

1. Wolkenstein P, Chosidow O, Flechet ML, et al. Patch testing in severe cutaneous adverse drug reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis. Contact Dermatitis. 1996;35: 234–236. III
2. Delayed drug hypersensitivity reactions.
Pichler WJ
Ann Intern Med. 2003;139(8):683.
Immune reactions to small molecular compounds, such as drugs, can cause a variety of diseases involving the skin, liver, kidney, and lungs. In many drug hypersensitivity reactions, drug-specific CD4+ and CD8+ T cells recognize drugs through their alphabeta T-cell receptors in an MHC-dependent way. Drugs stimulate T cells if they act as haptens and bind covalently to peptides or if they have structural features that allow them to interact with certain T-cell receptors directly. Immunohistochemical and functional studies of drug-reactive T cells in patients with distinct forms of exanthema reveal that distinct T-cell functions lead to different clinical phenotypes. In maculopapular exanthema, perforin-positive and granzyme B-positive CD4+ T cells kill activated keratinocytes, while a large number of cytotoxic CD8+ T cells in the epidermis is associated with formation of vesicles and bullae. Drug-specific T cells also orchestrate inflammatory skin reactions through the release of various cytokines (for example, interleukin-5, interferon) and chemokines (such as interleukin-8). Activation of T cells with a particular function seems to lead to a specific clinical picture (for example, bullous or pustular exanthema). Taken together, these data allow delayed hypersensitivity reactions (type IV) to be further subclassified into T-cell reactions, which through the release of certain cytokines and chemokines preferentially activateand recruit monocytes (type IVa), eosinophils (type IVb), or neutrophils (type IVd). Moreover, cytotoxic functions by either CD4+ or CD8+ T cells (type IVc) seem to participate in all type IV reactions.

I hope this information is of help to you and your patient.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter